Gynecomastia starting in person with low body fat
Jun 24, 2008
Hello, 44 years old hiv poz male (on hiv meds for 18 yrs) I and my doctors are noticing gynecomastia,mainly fat accumulation around the nipples equally. I have not been on any hormones all my numbers and levels are fantastic, including natural testosterone. However at my doctors appointment yesterday we finally are checking my estradol and prolactin. I am hearing long term hiv poz folks on the meds can develope this. I know its not cancer or from taking testosterone. I am hearing in people like me the testosterone can be converted to an estrogen like substance. Hopefully my doc will come up with something for me to take as an anti-estrogen. What are your thoughts? I am hearing tamoxifen being used for this. I am also on sustivia and propecia and I know these can contribute, but I do not want to go off of these. My hiv med combo has been working great for years and so is the propecia (gotta keep my hair) I am on a low dose of the propecia.
Response from Dr. Pierone
The first question is whether you have gynecomastia or lipohypertrophy. Sometimes breast enlargement is caused by expansion of glandular breast tissue, but in other cases is really a reflection of an increase in fat in the breast region. A mixed pattern is commonly seen as well. Mammography is an x-ray of the breast and can distinguish fat from glandular tissue.
As you know, Sustiva and Propecia have been linked to gynecomastia. But if the gynecomastia is mild, and these medications are working for you then I understand your reluctance to stop them.
I am not aware of tamoxifen being used for management of HIV-associated gynecomastia, but will ask my peers.
I hope this information helps and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Get HIV From Touching A Bloody Scab?
- Burning Penis After Condom Broke Worried I Have HIV
- Burning Penis After Sex With Stripper Condom Broke Worried I Have HIV
- Purple Spots After Fingering Stripper Sign Of HIV AIDS
- Sore On Mouth After French Kissing Worried I Have HIV
- Can Chlorine Cause A Vaginal Discharge?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.